Ohio, 2003

Hail and Damaging Winds in Ohio, May 9 to 10, 2003

May 9 to 10, 2003 · NWS CLE · 26 events in 13 counties and zones

23 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 9, 9:05 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, May 9, 9:05 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
1005 PM EDT FRI MAY 9 2003

ACTIVITY DVLPG ALG AXIS OF HIGHER THETA E AND INSTABILITY ACRS IL
AND INDIANA. SW/V COMING OUT OF SW STATES SHUD PROVIDE SUPPORT FOR
CONTINUED DVLPMNT OVNGT IN EHNACED LOW LVL JET. REINFORCING PUSH OF
DRIER CANADIAN AIR HAS SLIPPED DOWN LAKESHORE TO ABT OH BORDER AND
DEWPOINTS RANGE FM 39F AT ERIE TO 70F AT MNN AND FDY. SOURCE OF NEW
DVLMNT WL CONT TO BE TO OUR WEST AND SHOWERS/STORMS WL TURN TO SE
WITH UPR FLOW AND MAY MISS NW PA FOR MOST OF THE NGT. ANY THREAT OF
SVR WX OVNGT SHUD BE CONFINED TO AREAS NR WRMFNT ACRS NW OH TWRD MNN
AND MT VERNON AND DO NOT BELIEVE IT IS A BIG THREAT. WL REMOVE
SEVERE WORDING FM CLE EAST. MORE WORRIED ABT FLOODING AS GROUND IS
QUITE MOIST ALREADY. WL CONT WITH FLOOD WATCH FDY TO MFD AND EXPAND
WATCH NORTH TO TOL AND NORWALK. WL USE CATEGORICAL POPS FDY TO MFD
AND LIKELY TOL. CHC NW PA AND WL LWR MIN TEMPS NW PA. NO OTHER
CHANGES OTHER THAN TO MENTION WINDY SUNDAY. UPDATE ABT 1020 PM.

.CLE...
OH...FLASH FLOOD WATCH NW AND N CNTRL OHIO THRU SAT AFTRN.
OHZ003-006>009-017>019-027>030-036-037-047.
PA...NONE.

KOSARIK
Hazardous weather outlook, May 9, 4:59 AM EST, 18 hours 32 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
559 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE
REGION THIS MORNING.  A FEW OF THESE STORMS COULD BECOME SEVERE.
LOCALLY HEAVY RAIN IS ALSO LIKELY.  LATER THIS AFTERNOON...A SECOND
ROUND OF THUNDERSTORM ACTIVITY IS EXPECTED AS A WARM FRONT LIFTS
NORTH INTO THE AREA.  SOME OF THE THUNDERSTORMS COULD BECOME SEVERE
WITH LARGE HAIL THE MAIN SEVERE WEATHER THREAT.  AN ISOLATED TORNADO
CANNOT BE RULED OUT.  THIS ACTIVITY WILL LIKELY PERSIST THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY.  A FEW OF
THESE COULD BECOME SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY OR TONIGHT.

KUBINA

The radar

The Cleveland radar (KCLE), 102 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

23 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Wood

When
May 9, 11:31 PM EST
Where
Wood County, Weston
Measured
1 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -83.017

Quarter size hail was observed.

Hail, Cuyahoga

When
May 9, 11:54 PM EST
Where
Cuyahoga County, Brooklyn
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.283, -81.217

Penny size hail was observed.

Hail, Geauga

When
May 10, 12:00 AM EST
Where
Geauga County, Burton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.650, -83.550

Penny size hail was observed two miles northeast of Burton.

Hail, Cuyahoga

When
May 10, 12:04 AM EST to 12:06 AM EST
Where
Cuyahoga County, Garfield Hgts
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.467, -81.150

Penny size hail was observed in Garfield Heights and Warrensville Heights.

Thunderstorm Wind, Cuyahoga

When
May 10, 12:15 AM EST
Where
Cuyahoga County, Parma
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.433, -81.783

Thunderstorm winds downed one large tree.

Hail, Seneca

When
May 10, 12:25 AM EST
Where
Seneca County, Republic
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.650, -83.550

Penny size hail was observed two miles north of Republic.

Hail, Summit

When
May 10, 12:30 AM EST
Where
Summit County, Twinsburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -81.550

Penny size hail was observed.

Hail, Portage

When
May 10, 12:48 AM EST
Where
Portage County, Mantua
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.167, -81.233

Penny size hail was observed.

Hail, Portage

When
May 10, 12:53 AM EST
Where
Portage County, Ravenna
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.100, -80.967

Penny size hail was observed three miles south of Ravenna.

Thunderstorm Wind, Huron

When
May 10, 1:00 AM EST
Where
Huron County, Clarksfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -81.717

Thunderstorm winds downed two trees along State Route 18.

Hail, Trumbull

When
May 10, 1:02 AM EST
Where
Trumbull County, Warren
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.583, -83.833

Penny size hail was observed.

Hail, Portage

When
May 10, 1:11 AM EST
Where
Portage County, Mantua
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -81.733

Penny size hail was observed.

Hail, Mahoning

When
May 10, 1:20 AM EST
Where
Mahoning County, Lake Milton
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.100, -81.017

Nickel size hail was observed.

Hail, Portage

When
May 10, 1:30 AM EST
Where
Portage County, Diamond
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.367, -82.100

Penny size hail was observed.

Hail, Mahoning

When
May 10, 1:33 AM EST
Where
Mahoning County, Lake Milton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.233, -80.817

Penny size hail was observed.

Hail, Lucas

When
May 10, 1:53 AM EST
Where
Lucas County, Midway
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.100, -81.150

Nickel size hail was observed two miles west of Midway.

Hail, Lucas

When
May 10, 2:09 AM EST
Where
Lucas County, Toledo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.017, -80.617

Penny size hail was observed.

Hail, Lucas

When
May 10, 2:09 AM EST
Where
Lucas County, Toledo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.583, -83.500

Penny size hail was observed.

Hail, Wood

When
May 10, 2:20 AM EST
Where
Wood County, Walbridge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -81.800

Penny size hail was observed in Lake Township near Walbridge.

Hail, Holmes

When
May 10, 4:55 AM EST
Where
Holmes County, Berlin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.100, -80.967

Penny size hail was observed.

Hail, Lorain

When
May 10, 5:05 AM EST
Where
Lorain County, Elyria
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.433, -81.617

Penny size hail was observed.

Hail, Cuyahoga

When
May 10, 5:06 AM EST
Where
Cuyahoga County, North Royalton
Measured
1 in hail
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.317, -81.433

Quarter size hail was observed.

Hail, Medina

When
May 10, 5:15 AM EST
Where
Medina County, Hinckley
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.283, -81.217

Penny size hail was observed.

Hail, Portage

When
May 10, 5:45 AM EST
Where
Portage County, Edinburg
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.233, -81.750

Penny size hail was observed.

Hail, Summit

When
May 10, 5:45 AM EST
Where
Summit County, Peninsula
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.350, -83.800

Penny size hail was observed.

Thunderstorm Wind, Mahoning

When
May 10, 6:15 AM EST
Where
Mahoning County, Poland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -82.417

Thunderstorm winds downed three trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360416, 5360417, 5360418, 5359280, 5359279, 5358991, 5359273, 5359281, 5358989, 5359274, 5358990, 5358992, 5359205, 5359210, 5359282, 5359206, 5358993, 5359207, 5359272, 5359277, 5359275, 5359208, 5359276, 5359211, 5359278, 5359209.